Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 31, 2017, 1:15 PM CDT for Labette County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 1:15 PM CDT (18:15 UTC)
- Expired
- May 31, 2017, 2:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:26 PM CDT | TSTM WND GST 50 | 2 Nnw Parsons, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
017
WUUS53 KICT 311815
SVRICT
KSC099-311900-
/O.NEW.KICT.SV.W.0112.170531T1815Z-170531T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
115 PM CDT WED MAY 31 2017
The National Weather Service in WICHITA has issued a
* Severe Thunderstorm Warning for...
Northeastern Labette County in southeastern Kansas...
* Until 200 PM CDT
* At 114 PM CDT, a severe thunderstorm was located over Parsons,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3727 9540 3738 9540 3738 9508 3719 9508
TIME...MOT...LOC 1814Z 283DEG 27KT 3737 9531
HAIL...1.00IN
WIND...60MPH
$$
COOK4 follow-up statements
737
WWUS53 KICT 311830
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
130 PM CDT WED MAY 31 2017
KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
130 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...
At 129 PM CDT, a severe thunderstorm was located near Parsons, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parsons and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3727 9540 3738 9540 3738 9508 3719 9508
TIME...MOT...LOC 1829Z 283DEG 27KT 3734 9517
HAIL...1.00IN
WIND...60MPH
$$
COOK012
WWUS53 KICT 311838
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
138 PM CDT WED MAY 31 2017
KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
138 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...
At 138 PM CDT, a severe thunderstorm was located 6 miles west of
Mccune, or 7 miles east of Parsons, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parsons and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1838Z 282DEG 25KT 3734 9512
HAIL...1.00IN
WIND...60MPH
$$
COOK162
WWUS53 KICT 311847
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
147 PM CDT WED MAY 31 2017
KSC099-311900-
/O.CON.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
147 PM CDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN LABETTE COUNTY...
At 147 PM CDT, severe thunderstorms were located along a line
extending from near Mccune to near Altamont, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parsons and Labette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1847Z 287DEG 23KT 3738 9506 3724 9523
HAIL...1.00IN
WIND...60MPH
$$
COOK515
WWUS53 KICT 311858
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
158 PM CDT WED MAY 31 2017
KSC099-311908-
/O.EXP.KICT.SV.W.0112.000000T0000Z-170531T1900Z/
Labette KS-
158 PM CDT WED MAY 31 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE COUNTY
WILL EXPIRE AT 200 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
LAT...LON 3726 9536 3738 9528 3738 9508 3719 9508
TIME...MOT...LOC 1858Z 283DEG 27KT 3737 9501 3723 9518
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 34 minutes earlier.
Area forecast discussion, May 31, 12:41 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1241 PM CDT Wed May 31 2017 .SHORT TERM...(Today through Friday night) Issued at 321 AM CDT Wed May 31 2017 A weak diffuse frontal boundary continues to be located from generally KSLN southeast to KCNU. Isolated storms continue to develop along this weak boundary over SE KS and some over South Central KS. Expect the isolated/widely scattered storms to become a little more numerous for the early morning hours across South Central KS as weak mid level warm advection and isentropic lift again increases across the forecast area. This will lead to a general increase in the coverage by around sunrise, with elevated instability around 500-1000 j/kg leading to some thunderstorms. After the morning convection wanes by noon. NW mid level flow will slowly begin to shift east of the area by this evening, but before it does, impulses in the flow are expected to drop southeast across the area this afternoon. A return of warmer southerly flow, to the west of the impulse, will lead to increased low level moisture advection and will in effect sharpen the convergence along the quasi- stationary boundary still expected to be located from KRSL to KSGF this afternoon. Latest Nam/WRF and GFS both show 850-700h Fn- convergence increasing along this boundary late this afternoon. So think scattered showers/thunderstorms will develop for the afternoon hours as convergence increases and lift increases from the NW flow impulse. With MLCAPE values potentially climbing to around 1500-2000 j/kg during max heating, and bulk shear similar to yesterday of 30- 35 kts, think some severe storms look possible across portions of Central KS and areas northeast and east of Wichita. Could see some rotating storms early on, which may lead to a large hail threat, but as storms congeal into a broken cluster of storms, the main threat will gradually transition to a damaging wind threat. Propagation vectors seem to suggest convection that develops in Central KS will drop south-southeast during the evening hours, towards highway 54/400 and the Flint HIlls. So portions of the Flint Hills and even the Wichita metro area, may see thunderstorms roll into area late this evening. Think convective chances will end from west to the east as tonight progresses, as increasing warm air aloft will lead to increasing inhibition for storm development. Could see a lull in the showers for most of Thu, as the warm advection pushes the warm front well northeast of the area. Some model differences on how the daytime hours Thu will play out, with the NAM/WRF and ECMWF showing a dry spell, while the GFS suggests a weak impulse in the southerly flow will lead to increasing chances of showers and thunderstorms for southeast KS for Thu afternoon/evening. Prefer to go with the drier solution for now and keep things dry for most of Thu. Storm chances look to return to the region for Fri as impulses in the weak southwest flow continue to rotate NE into the forecast area. Increasing low level moisture will lead to periodic chances of showers and thunderstorms, as the lift increases. Severe chances for the end of the week look fairly low given the weak shear pattern, but some moderate instability may lead to a few strong storms. .LONG TERM...(Saturday through Tuesday) Issued at 321 AM CDT Wed May 31 2017 A cold front looks to drift south into Central KS for early Sat, with the front lingering across the area for most of Sat through Sat night. This will lead to scattered showers and thunderstorms for most of the area. The frontal boundary looks to drop south of the area for Sunday, which may lead to a break from the thunderstorms for Sunday. But upslope flow on the backside of the front may lead to convection developing across the high plains for Sun night through Mon. This convection may drop E-SE into western sections of the forecast area for the beginning of the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed May 31 2017 Convection is expected to develop along and south of a surface front which has sagged across central Kansas at midday. Scattered to numerous showers and storms are expected by late afternoon and should continue into the evening. A complex of storms is possible overnight somewhere across central and eastern Kansas. For now have VCTS in most terminals for the window of greatest opportunity and will AMD with TEMPO as needed. Outside of convection, some MVFR cigs will be possible early Thursday morning along and east of I-135, though for now have kept forecast mainly VFR. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 64 86 66 / 30 40 10 10 Hutchinson 86 63 86 65 / 40 40 10 10 Newton 84 63 85 65 / 40 50 10 10 ElDorado 84 64 85 65 / 40 40 20 10 Winfield-KWLD 87 65 86 66 / 30 30 10 10 Russell 84 62 87 63 / 40 50 10 10 Great Bend 86 62 86 63 / 40 50 10 10 Salina 84 64 87 66 / 40 50 20 10 McPherson 84 63 86 64 / 40 50 10 10 Coffeyville 86 63 85 65 / 30 30 20 10 Chanute 84 63 85 65 / 40 40 30 10 Iola 83 63 84 65 / 40 40 30 0 Parsons-KPPF 84 64 85 65 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED
Hazardous weather outlook, May 31, 11:08 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1108 AM CDT Wed May 31 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-011615- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1108 AM CDT Wed May 31 2017 This hazardous weather outlook is for portions of Central, South Central, and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Thunderstorms across South Central and Southeast Kansas this afternoon are capable or producing nickel size hail. Later this afternoon, storms will develop across central Kansas. These will be capable of producing quarter size hail and 60 mph wind. The severe threat will evolve into a damaging wind threat as the thunderstorms congeal into a complex of storms late this evening. Heavy rainfall and localized flooding will also increase late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic shower and thunderstorm chances will prevail across the region Friday afternoon through the weekend, and into next week. Highest chances will generally be during the evening and overnight hours. While organized severe weather appears unlikely, a handful of strong storms are possible, along with locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Special weather statement, May 31, 12:32 PM CDT, 43 minutes before
Special Weather Statement National Weather Service WICHITA KS 1232 PM CDT WED MAY 31 2017 KSZ095-096-311830- Wilson KS-Neosho KS- 1232 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Neosho County in southeastern Kansas... * Until 130 PM CDT * At 1228 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Altoona, or 10 miles north of Neodesha...moving east at 25 mph. hail up to the size of nickels will be possible with this storm. * Locations impacted include... Chanute, Erie, St. Paul, Thayer, Altoona, Galesburg, Stark, Earlton, South Mound, Chanute Airport and Lake Parsons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3747 9571 3765 9572 3772 9510 3739 9509 TIME...MOT...LOC 1732Z 266DEG 20KT 3757 9563 COOK
Local storm report, May 31, 12:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM TSTM WND GST 3 WSW EARLTON 37.57N 95.51W
05/31/2017 E60 MPH NEOSHO KS TRAINED SPOTTER
&&
KEDLocal storm report, May 31, 1:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST THAYER 37.49N 95.47W
05/31/2017 E60 MPH NEOSHO KS LAW ENFORCEMENT
50 TO 60 MPH WIND GUST WHEN LEADING EDGE OF STORM MOVED
IN.
&&
KEDSpecial weather statement, May 31, 1:14 PM CDT, 1 minute before
Special Weather Statement National Weather Service WICHITA KS 114 PM CDT WED MAY 31 2017 KSZ052-053-311845- Marion KS-Chase KS- 114 PM CDT WED MAY 31 2017 The National Weather Service in WICHITA has issued a * Significant Weather Advisory for... Southeastern Marion County in central Kansas... Southwestern Chase County in east central Kansas... * Until 145 PM CDT * At 110 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Florence...moving east at 15 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Marion, Florence, Cedar Point and Wonsevu. LAT...LON 3815 9704 3833 9703 3837 9668 3810 9670 TIME...MOT...LOC 1812Z 272DEG 12KT 3825 9695 COOK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 26 min |
| May 31, 12:32 PM CDT | Special Weather Statement | ICT | Neosho | 58 min |
| May 31, 12:48 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 57 min |
| May 31, 1:14 PM CDT | Special Weather Statement | ICT | Chase | 31 min |
| May 31, 2:00 PM CDT | Special Weather Statement | ICT | Harvey | 30 min |
| May 31, 2:03 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 57 min |
| May 31, 2:05 PM CDT | Special Weather Statement | ICT | Chase | 25 min |
| May 31, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 32 min |
| May 31, 2:33 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 13 min |
| May 31, 2:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 23 min |
| May 31, 2:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 37 min |
| May 31, 3:28 PM CDT | Special Weather Statement | ICT | Elk | 47 min |
| May 31, 3:30 PM CDT | Special Weather Statement | ICT | Butler | 60 min |
| May 31, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| May 31, 3:56 PM CDT | Special Weather Statement | ICT | Reno | 49 min |
| May 31, 4:20 PM CDT | Special Weather Statement | ICT | Elk | 40 min |
| May 31, 4:23 PM CDT | Special Weather Statement | ICT | Harvey | 52 min |
| May 31, 4:34 PM CDT | Special Weather Statement | ICT | Chautauqua | 41 min |
| May 31, 5:01 PM CDT | Areal Flood Warning | ICT | Butler, Harvey, Sedgwick | 6 hr |
| May 31, 5:08 PM CDT | Special Weather Statement | ICT | Elk | 52 min |
| May 31, 5:15 PM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 60 min |
| May 31, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 35 min |
| May 31, 5:56 PM CDT | Special Weather Statement | ICT | Labette | 49 min |
| May 31, 6:26 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 31, 6:58 PM CDT | Special Weather Statement | ICT | Saline | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.